Welcome to the Shroomery Message Board! You are experiencing a small sample of what the site has to offer. Please login or register to post messages and view our exclusive members-only content. You'll gain access to additional forums, file attachments, board customizations, encrypted private messages, and much more!
Parkinson's drugs 'trigger compulsive sex, gambling' July 12, 2005 - telegraph.co.uk By Roger Highfield, Science Editor
Drugs used to treat Parkinson's disease can make patients addicted to gambling while boosting their appetite for sex, food and alcohol, according to a study published yesterday.
Compulsive gambling by those who previously never or only occasionally gambled is linked to the drugs, called dopamine agonists, the research found.
One patient lost ?110,000 in six months after being put on the treatment. The 11 affected patients in the study were all receiving dopamine agonist drugs such as pramipexole and ropinirole, used to control movement problems caused by Parkinson's disease.
Six of them developed other problems along with the gambling, including compulsive eating, increased alcohol consumption, increased spending and "hypersexuality". This involved increased interest in pornography, extramarital affairs "or increased sex drive bothersome to the spouse".
Parkinson's disease, a degenerative disorder marked by the death of the nerve cells in an area of the brain, is primarily treated by drugs that restore or improve brain chemical signalling systems dependent on dopamine.
Brain dopamine, a chemical that helps regulate movement, balance and walking, also plays a central role in the behavioural reward system, reinforcing a myriad of behaviours - including the excitement of gambling.
When this area of the brain is over-stimulated, it can lead to more impulsive behaviours and produce a feeling of pleasure from even a previously undesirable activity, such as gambling or alcohol consumption.
In the 11 patients, the relationship of pathological gambling to dopamine agonist therapy "is a striking effect," said Dr Eric Ahlskog, the neurologist who treated most of the patients. However, Dr Ahlskog and Dr Leann Dodd, of the Mayo Clinic, Rochester, Minnesota, whose research is published in the Archives of Neurology, said this side- effect occurred in only a small number of patients. It could be stopped as suddenly as it came. "It's a very rare side-effect and reversible if you get off the drug," said Dr Ahlskog. "But you have to make the association."
The 11 patients were identified during routine clinic visits. Four had never gambled before starting treatment.
One married professional began watching gambling shows on television and then betting on the internet after starting dopamine agonist treatment. He lost several thousand dollars.
A clergyman shyly confided by phone after an office visit that he had an obsession with gambling. Another patient lost more than ?50,000 as well as her first marriage due to her compulsive gambling. She could not drive by a casino without going in, and each time she shopped for groceries, she was compelled to buy multiple scratch lottery tickets.
Dr Dodd said: "Most of the time, the patient came in for a routine exam and would sheepishly admit: 'I've been gambling too much'. We did not hear from any patients who won."
They noted that in seven patients, pathological gambling developed within one to three months of treatment.
Four others began compulsive gambling 12 to 30 months after starting the therapy.
Excessive gambling abated in all four within months of stopping the medication.